Your boner pills could be hurting your eyesight

A new study highlights an alarming connection between some ED medications and vision.

Close up of tired male take off glasses massage eyes feel fatigue suffering from strong headache, ex...
Shutterstock
Life

No one should have to choose between a hard-on and their eyesight. Unfortunately, a new study published in JAMA Ophthalmology has found a link between some pretty serious eye disorders and drugs like Viagra and Cialis, meaning some people might have to make that rock hard choice.

Before you flush your little blue pills down the toilet, it’s important to point out that the risk of developing vision problems while on ED drugs is small, but still worth your attention. The study, which was published in JAMA Ophthalmology, looked at the health insurance claims of 213,033 men “who had not experienced any of these eye problems in the year before they became regular users of ED medications,” per the University of British Columbia. They found that regular users of ED drugs were 85% more likely to develop a serious eye condition compared to those who were not on any of those drugs. Although this seems like a lot, it’s only about 15.5 known cases of eyesight problems for every 10,000 people. Still, considering that approximately 20 million Americans are taking ED meds, that number is not insignificant.

Right now, you’re probably wondering how your retina and erection are connected. Good question! To break it down in simple terms: erectile dysfunction meds block an enzyme called PDE5 that essentially makes it harder to get harder, per Gizmodo. In the process of blocking PDE5, though, these drugs also mess with a similar enzyme in retinal cells, potentially causing permanent damage.

The three most common eye problems associated with ED drugs in this study were serous retinal detachment, retinal vascular occlusion, and ischemic optic neuropathy, the latter two of which can cause permanent vision loss. “Regular users of these drugs who find any changes in their vision should take it seriously and seek medical attention,” Dr. Mahyar Etminan, an associate professor in the department of ophthalmology and visual sciences at the UBC faculty of medicine, said in a press release. Although some ED drug manufacturers have warning labels now, the researchers ultimately hope that the study will push all manufacturers to add them.